Struggling to recover after ride.

Gusbang
Gusbang Posts: 14
edited March 2012 in Road beginners
For example yesterday I rode 45 miles at an average of 16 mph, while out riding I felt fine, I had carb drink, banana and energy bar while on ride and felt good. When I got back I had a For Goodness Shake some lunch and plenty of water, I was hydrated ok (my pee was clear) but I was suffering with a mild headache and when I get up off the sofa I go a bit light headed.
What am I not doing right? What do I need to eat/drink to sort this out?

Comments

  • pilot_pete
    pilot_pete Posts: 2,120
    I occasionally get them too, nothing a couple of Ibuprofen doesn't sort out though. To be honest, if anything you are over fuelling..... For that length ride you probably don't actually need to take on nutrition, I wouldn't else I won't shift my few extra pounds! Just keep hydrated like you are an take a read of this http://www.livestrong.com/article/304729-exercise-induced-headaches/

    Hope this helps

    PP
  • Alibran
    Alibran Posts: 370
    I used to get headaches regularly after any ride over about 2 hours (sometimes lasting into the next day) and after trying everything to beat them, I discovered I wasn't eating enough fat. I increased my fat intake, especially on long ride days, and the headaches stopped.

    I've since found the best long ride fuel for me is electrolyte drink to keep my hydration properly balanced, and cake for carbohydrates and fat!
  • ugo.santalucia
    ugo.santalucia Posts: 28,301
    Stay away from all that un necessary expensive crap... eat sensibly, drink plenty of water during the ride and a pint of milk once you are back home
    left the forum March 2023
  • ShutUpLegs
    ShutUpLegs Posts: 3,522
    Avoid activities that tend to cause your headaches or exercising in hot weather
  • ineedalager
    ineedalager Posts: 374
    I had a simalar experience a few weeks back came back from a 30 mile ride didn't eat anything on the ride just a cafe stop cup of tea half a bottle of water with eletrolite tabs. I had let my weight drop to 12st 2 lbs and I'm 6" 1' so not much fat on me now. That was afer riding 9 days without a rest day 20 to 30miles each day.

    I didn't get a headache but I went light headed when I got up to quick and found myself collapsed on the floor. I put it down to not eating enough for the riding I was doing and letting my weight get to low. I gone back up to 12st 7lbs and try to eat a bit more because I know I need a bit more fuel for the amount of riding I'm doing now that my weight loss has leveled out.
  • Many people occasionally feel dizzy or lightheaded standing after sitting or lying down and I often find I get it after riding. After a ride there will be some degree or muscle trauma and waste accumulation so blood naturally will tend to go there so probably mild orthostatic hypotension. It's usually not cause for concern.
  • iPip
    iPip Posts: 90
    How's your blood pressure? Do you ever get light-headed when you haven't exercised?
    Regards
    Pip

    Cube Agree GTC Pro
    Boardman Hybrid Comp
    Voodoo Bantu
  • Gusbang
    Gusbang Posts: 14
    iPip wrote:
    How's your blood pressure? Do you ever get light-headed when you haven't exercised?

    I am on tablets for blood pressure so it's ok now I am on them, no don't get dizzy at any other time.

    I think maybe I haven't eaten enough before and after?
  • jgsi
    jgsi Posts: 5,062
    Getting your fitness into some order will bring your BP into some order one would hope.
  • Gusbang
    Gusbang Posts: 14
    JGSI wrote:
    Getting your fitness into some order will bring your BP into some order one would hope.

    That's part of the reason I have taken up cycling :D
  • p9uma
    p9uma Posts: 565
    Stay away from all that un necessary expensive crap... eat sensibly, drink plenty of water during the ride and a pint of milk once you are back home


    Very good advice in my opinion.
    Trek Madone 3.5
    Whyte Coniston
    1970 Dawes Kingpin
  • ShutUpLegs
    ShutUpLegs Posts: 3,522
    Gusbang wrote:
    iPip wrote:
    How's your blood pressure? Do you ever get light-headed when you haven't exercised?

    I am on tablets for blood pressure so it's ok now I am on them, no don't get dizzy at any other time.

    I think maybe I haven't eaten enough before and after?

    May be worth getting yourself a HRM as well
  • neeb
    neeb Posts: 4,470
    Many people occasionally feel dizzy or lightheaded standing after sitting or lying down and I often find I get it after riding. After a ride there will be some degree or muscle trauma and waste accumulation so blood naturally will tend to go there so probably mild orthostatic hypotension. It's usually not cause for concern.
    +1, this is something I have had on a mild level for 25 years and always associate with training effectively and "pushing the envelope". Blood pools in the legs so you feel faint for a few seconds if you stand up quickly when you are resting after a long session. Another classic occasion it happens to me is if browsing books on the bottom shelf of a library (i.e. crouched down on floor for a minute or so) and then standing up suddenly. Once you are used to it it's fine, you just need to stand still for 3 or 4 seconds to give the heart a chance to pump the blood back up to the brain. Quite a buzz actually. :wink:

    Headaches on the other hand I associate with training hard when I'm out of shape and trying to regain form. They go away when you get fitter.
  • g00se
    g00se Posts: 2,221
    I had the dizziness and headaches when I started training for some sportives - sounds just the same in fact.

    The headaches were down to too much shoulder tension when either exerting or getting tired on the bike, remember to keep relaxed, bend the arms and curve the shoulders.

    I had been loosing weight and I think that with sweating lots caused the dizziness. Make sure the drink is isotonic if you sweat on the bike. I don't use carb drinks, but now use High 5 Zero tablets added to water in the bottle. That seemed to do the trick for me.
  • Hi

    If you are on BP tablets then this is a not uncommon problem. Blood pressure tablets work by limiting your bodies ability to increase your Blood Pressure. Sounds simple but they do this ALL the time. If you have been out riding then the action of the muscles pumps the blood back to your heart and keeps supplying the heart with enough blood to pump the next time (Starlings Law).

    When you sit down after the ride, the muscle pump is no longer working, your peripheral blood vessels are dilated and when you stand up suddenly the flow of blood back to your heart drops and the next stroke cannot push the blood out hard enough to keep your brain supplied. You faint!

    If this happens a lot then talk to your GP about your tablets. You may benefit from a different type or a lower dose on days that you exercise. Also if it happens a lot, it might happen during exercise and could be dangerous. You might need a 24 hour bp monitor or similar. You could try one yourself from the chemist and plot your BP for a week on a 4 hourly basis. then take the graph to your GP.
  • jgsi
    jgsi Posts: 5,062
    Hi

    If you are on BP tablets then this is a not uncommon problem. Blood pressure tablets work by limiting your bodies ability to increase your Blood Pressure. Sounds simple but they do this ALL the time. If you have been out riding then the action of the muscles pumps the blood back to your heart and keeps supplying the heart with enough blood to pump the next time (Starlings Law).

    When you sit down after the ride, the muscle pump is no longer working, your peripheral blood vessels are dilated and when you stand up suddenly the flow of blood back to your heart drops and the next stroke cannot push the blood out hard enough to keep your brain supplied. You faint!

    If this happens a lot then talk to your GP about your tablets. You may benefit from a different type or a lower dose on days that you exercise. Also if it happens a lot, it might happen during exercise and could be dangerous. You might need a 24 hour bp monitor or similar. You could try one yourself from the chemist and plot your BP for a week on a 4 hourly basis. then take the graph to your GP.

    Do GPs recommend still taking BP tablets if one is regularly road riding say twice a week 40 to 60 miles.. if you tell them?
  • Gusbang
    Gusbang Posts: 14
    I have told my doctor what I am doing and am due back to see him within next couple of weeks. Thanks for advise I will have a chat with about is as well.